Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Sleep problems after coming off ads

(9 Posts)
francesrivis Sat 15-Feb-14 18:18:33

Hi, don't know if anyone can help. I came off ads last year, tapering down very gradually over a period of 9 or 10 months and finally finishing I think in December (I had been on them pretty much continuously for many years). I have been struggling quite a bit since then, feeling very anxious and having trouble sleeping, but am determined not to go back on if at all possible. I think if I could sleep better I could probably cope with the anxiety better. I go off to sleep fine but then wake at any time between 1.00 and 4.00 am and find it very difficult to go back off. I do have some sleeping pills but do not want to become reliant so don't take them more than once a week (and anyway I still seem to wake at 4.00 to 5.00 am even if I take one!). Just wondering if anyone has any ideas about how to sleep better? Most of the ideas I hear seem to focus on getting to sleep in the first place - which is not the problem!

TIA

francesrivis Sun 16-Feb-14 15:16:59

bump

clio51 Sun 16-Feb-14 16:36:48

Can you think back when you was on the Ad, was you still waking then?
As being on ad a SE is insomnia . So was just wondering has this only happened since coming off.

A trait of anxiety is sleep problems(you prob know that anyway)
I'd stay off the sleepers as it seems silly to come of ad and then go on sleepers. Try a drowsy antihistamine if anything.

I have this prob, but it sometimes find it hard to drop of even if I go to bed at 1am can toss and turn. I can wake early hours a couple times the it seem to go into sleep and don't wake till 10.30. I never feel refreshed due to constant waking during the night.

I haven't found anything helps me, and I've tried all sorts reading,camomile tea,warm bath,relaxation tape.

So hence my question to you about when you think back was you like this then.

Hope it improves for you, and hope you find a cure.

francesrivis Sun 16-Feb-14 17:54:07

Hi clio - no, slept very well most of the time when I was on ads - and indeed when I was coming off them, this has only been a problem since I came off completely.

Madcat22 Sun 16-Feb-14 17:54:44

I know this sounds like dreadfully cheesy advice but have you tried to Paul McKenna App 'I can make you sleep?'. I have a massive history of depression and sleep problems. My counsellor recommended it a while back. I laughed the idea off as silly but gave it a go just in case. First go made me laugh because it does sound really cheesy but quite shockingly I found it was brilliant and really helped me. You can listen to it any time of night and it has helped me longer term too.

Right, please stop laughing at the suggestion!!!!!!

Good luck and I hope things get sorted soon xx

violator Mon 17-Feb-14 15:41:16

francesrivis I was coming here to post the same thing.

I started weaning off 10mgs Escaitalopram back in July last year. By December I was taking a tiny sliver of a tablet every day. I stopped completely 3 weeks ago.
I was fine for a couple of weeks, although I had a nasty cold and chest infection. But the last few nights I'm finding it extremely hard to fall asleep, despite being exhausted.
Last night I found some melatonin tablets so took one of them, I think I fell asleep at around 3am. Not sure if it helped or I'd have nodded off anyway.

My mood has dipped too, which I'm really disappointed about. Yesterday I just felt so shit. I did a lot of therapy over the 2 years I was on medication and a mindfulness course too so I thought I had figured it out when I decided it was time to stop the medication.

I really really really don't want to go back on it either.

Part of this week's mood/sleep issue could be PMS for me, but I'm taking all the recommended supplements.

francesrivis Mon 17-Feb-14 16:35:31

madcat - not cheesy at all, any advice welcome! I am a technophobe and don't really know about apps - but will see if there is a book/CD along the same lines

violator - really sorry you are going through it as well. Fingers crossed that we both manage to come through this rough patch and carry on our medication-free recovery. Could I ask what supplements you are taking - and whether you think they help at all?

violator Mon 17-Feb-14 17:04:35

I'm taking a strong Vit B complex, magnesium, Evening Primrose Oil and a prescription-strength fish oil called Omacor, every day.
I don't know if they're helping but might be worth a try.

I'm trying to drink two litres of water at my desk every day too.
Also have a coffee and a cig habit which I'd love to knock on the head but don't think now is the best time to tackle it.
I also know I need to get back to the gym but it's very hard to find the time (work fulltime, evening shifts with a toddler at home) I do know that would help me a lot.

Going to try the relaxation apps too. The thing is, I am not anxious, well nowhere near as anxious as I was when I started the meds. They sent me into a very agitated state. I was waking up having a panic attack at 4am every morning when I started taking the tablets, is that what's happening to you now?

francesrivis Tue 18-Feb-14 20:19:58

Hi violator - I have taken various ads over the years and found that SSRIS increased my anxiety when I first started taking them - however more recently have taken dothiepin and mirtazapine which did not have this effect. Unfortunately I have found that all ads seem to cause sexual side effects - which was my main motivation for wanting to stop - although I also would love to not be reliant on medication. Very torn at the moment - I know going back on them would ease my anxiety and insomnia but it would feel like a massive waste of the last year's hard work in cutting down.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now